A 78‐year‐old man with hypertension, atrial fibrillation, hypercholesterolemia, and gastroesophageal reflux disease presented to the hospital with confusion, new‐onset ascites, hypotension (BP 90/50), and hypothermia (temperature, 93.9°F). He underwent a paracentesis that did not reveal infection. Laboratory parameters including a complete metabolic profile and complete blood count were normal. CT of the head was negative. Chest x‐ray was negative. Microbial cultures were ordered; he was placed on empiric antibiotics and admitted to the general medical floor. Shortly after, he suffered a cardiac arrest. CPR was successful, and he was transferred to the ICU. Medications on admission included metoprolol, amiodarone, simvastatin, omeprazole, and tamsulosin. The patient had been taking amiodarone for 6 months prior to admission to the hospital for atrial fibrillation. The thyroid function studies prior to initiation of amiodarone were normal. Physical examination was significant for ascites, bilateral lower‐extremity nonpitting edema and delayed deep tendon reflexes diffusely. Further laboratory testing reveled TSH of 314 mIU/L The patient was presumed to have myxedema coma, likely induced by amiodarone. He was given a loading dose of intravenous levothyroxine 200 μg followed by 100 μg daily. He was also given intravenous glucocorticoids. Amiodarone was discontinued. His clinical condition improved. Eventually, intravenous levothyroxine was discontinued, and oral levothyroxine was continued.
Amiodarone is a potent antiarrhythmic agent used in the treatment of ventricular and supraventricular tachyarrhythmias. It is an iodine‐rich compound that contains approximately 37% of iodine by weight. Pathophysiology of amiodarone‐induced hypothyroidism (AIH) is enhanced susceptibility to inhibitory effect of iodine on synthesis of thyroid hormone, which can be explained by Wolff–Chaikoff effect. This effect can be accelerated in preexisting thyroid conditions. It can also happen in patients without underlying thyroid disease. Although AIH is a mild entity, it can be rarely severe and life‐threatening, resulting in myxedema coma. The risk of AIH is increased in elderly patients due to preexisting thyroid disease. The risk is independent of daily or cumulative dose of amiodarone. Myxedema coma can be defined by decreased mental status, hypothermia, hypotension, hypoventilation, hyponatremia, bradycardia, and generalized nonpitting edema. Laboratory findings include a very high TSH and very low free T4 values. Treatment includes discontinuing amiodarone and intravenous supplementation of levothyroxine and glucocorticoids.
Myxedema coma resulting from amiodarone treatment is very rarely described in the literature. Baseline thyroid function should be evaluated when initiating amiodarone therapy. Serum TSH and free T4 levels should be reassessed periodically during the amiodarone treatment period and at least for 1 year after amiodarone is discontinued.